I am sooo tired!!!

Discussion in 'General Parenting' started by I'm going crazy!!!, Nov 25, 2007.

  1. I'm going crazy!!!

    I'm going crazy!!! New Member

    difficult child has not slept all night but once this week
    he says he doesn't want to be alone
    he's been awake since 2 am and doesn't get any medications until 7 am
    he gets 2 benadryl & a 1/2 clonodin every night at 5 pm any later and he has trouble going to sleep by 9 pm
    i'm at my witzend please help :bloodshot:
  2. Marguerite

    Marguerite Active Member

    For a flippant option, how about installing one of those mouse wheels on the side of the house? A giant one, human-sized. Hook it up to a generator feeding electricity back to the grid, and you could be getting a check from the energy company instead of a bill...

    Seriously, it is an option in Australia, although the giant mouse-wheel is still difficult to get passed by the child protection people.

    Apart from sleeping when he sleeps, I don't know what else to advise. What does the doctor say?

    A classmate of difficult child 3's (at his after-school class for kids with disabilities) has been like this, and the doctors reckon it's sleep apnoea due to ridiculously enlarged tonsils and adenoids. She just had them out last week, we're waiting to see what happens. The mother tried melatonin to get her daughter's sleep patterns back into normal rhythm. But at some level, the kid wasn't sleeping properly when she DID sleep, because she was actually suffocating in her sleep due to airway blockages. it only took them about five years to work it out!

    I hope you get some idea that can help.

  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Are the medications keeping him awake? Do you know why he's afraid? Are you comfortable with his diagnosis?
  4. I'm going crazy!!!

    I'm going crazy!!! New Member

    The doctor wants to wait until we get his medications for ADHD and ODD under control and then consider adding a sleeping pill if still necessary. He's already had his adnoids removed when he got tubes put in his ears because he had sleep apnea. I'll ask the doctor and pediatrician about his tonsils and see what they say maybe take him back to ENT he went to before and see what he says. Thanks I hadn't even thought about his tonsils.

    It's not consistent and it's new so I'm not sure if it's the medications but he has been on the same dose for about a month now. I have no idea what he's afraid of except maybe just simply being alone and I'm not completely convinced he's afraid as much as he just wants me don't really know why except maybe jealous because he's not sleeping in our bed anymore. I just heard from the counselor Wednesday and I'm gonna call Monday and make an appointment for me & husband to meet with him and see what kind of vibes we get and if we think he's the right person for us and difficult child and then we'll start family counseling I guess. He exhibits all the signs of ADHD & ODD he was diagnosed by his pediatrician first for ADHD and the psychiatric doctor for the ODD. He has also had a psychoexam or whatever it's called by a psychologist and he and the Psychiatrist have been in touch with each other and they both agree with the diagnoses so far. So I guess the answer is yes for now I am comfortable with the diagnosis. He does suffer from anxiety but I've only really seen it when he has to do something totally new and I haven't seen that for over a year now so I DON'T KNOW!!

    Thank you both for your comments and questions I just don't know what to do and my poor husband is on medications that if he doesn't get a certain amount of sleep you DON'T WANT TO BE AROUND HIM bless his heart it's not his fault.
  5. Sara PA

    Sara PA New Member

    He doesn't have to have anything to be afraid of. Stimulants in and of themselves cause the brain to produce the emotion we call anxiety. He could be feeling anxious simply because he's taking Adderall. If he had anxiety before, he probably shouldn't have been put on a stimulant.

    Many people can take Benadryl occassionally as a sleep aid, but long term daily use usually isn't effective. The body gets use to it and it just won't work, might make things worse.

    It is quite common for people taking amphetamines to have to use a downer to calm them when the drug wears off. Just yesterday my son was talking about his friend who has a prescription for Adderall to treat his ADHD; he smokes a lot of pot to take the edge off the Adderall rebound. Many kids are prescribed drugs to do the same thing.
  6. Steely

    Steely Active Member

    It could also be likely that the stimulant Adderall is causing his sleeplessness. When did he go on it? Did the dose increase at all lately? Has his behavior escalated or gotten worse lately?
    What does he do when he is awake? Does he play around and feel hyper, or does he just lay there in bed?

    Sorry for so many questions, but I am just trying to help, and I want to know a little more before I give more thoughts. :smile:
  7. I'm going crazy!!!

    I'm going crazy!!! New Member

    Thanks I did not know stimulants could cause anxiety I'm sure I probably just overlooked it or forgot about it because I do research every medication he takes prescription and otc.

    He started the Adderall in July or August. The dose increased over a month ago. His behavior has actually gotten better. He comes and wakes me up and isn't happy until I'm on the couch while he's watching cartoons. He can watch cartoon in his room just without me so I assume he wants me. He use to stay in his or get into things even though I'm glad he's not getting into stuff in the middle of the night I just want to sleep. I don't mind answering questions sometimes I give too much or too little info because I don't know what's important.

    Last night he woke up at 12:30 and I gave him Melatonin and he SLEPT THE REST OF THE NIGHT IN HIS BED WITHOUT ME PRAISE THE LORD!!!!!!!!!! I have tried giving him Melatonin in the past with no results but for now it seems to be working. The psychiatrist has suggested a sleeping agent but I said we'd hold off and see if this doesn't work out in the long run. Since this was the first night he slept almost all night since Tuesday.

    Thanks to all for your advice and concern. Keep the advice coming if you have any just in case this doesn't work. I would much rather try something natural than medicinal.
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    What kind of bedtime routine do you have and what time do you put him to bed?

    If he is on adderall twice a day and clonodine 3 times a day it could be that he just needs help to unwind at the end of the day.

    By the way, I had a friend whose son had the clonodine patch and it seemed to work well just in case that is something that you may want to ask about.

    And also...if benedryl seems to work sometimes for sleep...you might want to consider vistaril which is a cousin to benedryl but its prescription and it also helps with anxiety and sleep. It is also called atarax.

    You might want to try a very calming bedtime routing with a lavender bubble bath, maybe rub his back and tummy with lavender lotion, spray his sheets with lavender spray, low lights while reading a story together, soft music with no words or nature sounds.

    If a short dvd helps him fall asleep...then allow it in my book. Some kids will fall asleep while watching movies. Make sure he has his snuggly if he uses one. If he needs the door open or shut, night light, monster spray...etc.

    If he has just moved out of your room...maybe the baby monitor so he knows that if he calls for you that you will hear him.

    Just some suggestions.
  9. TerryJ2

    TerryJ2 Well-Known Member

    Great update, Christal!
    I hope it was only a temporary thing. How much Adderal is he taking twice a day?
  10. I'm going crazy!!!

    I'm going crazy!!! New Member

    Thanks Janet
    I've tried all the calming stuff before and he hates lotion and anything that smells won't even allow me to put some good smelling cologne on him for special occasions

    One of the side effects of Clonodine is suppose to make you sleepy the psychiatrist was hoping it would work for his impulsiveness and help him sleep NOT but he does wake up in a better mood even in the middle of the night YAY

    He gets to watch cartoons with the volume really low and he use to have the cat in there with him until he slammed the door in my face and I took it off but he was waking up before that

    He's loud enough that me and everyone else within a 10 mile radius can hear him if I don't move fast enough to suit him LOL

    Thanks Terry
    He gets 10 mg at 6 am with .05mg clonodin and 7.5 at 11 am with clonodin only when at home, while at school they haven't had much problems lately with him maybe because he sits at a desk by himself but still close enough to everyone so he doesn't feel alone and he said he liked it better than at the table with everyone, then the benadryl and clonodin at 5 pm